Louisiana, 2016

Flash Flooding and Damaging Winds in Louisiana, August 12 to 14, 2016

August 12 to 14, 2016 · NWS LCH · 14 events in 13 counties and zones

A very slow moving area of low pressure moved west across South Louisiana. Very high moisture content and slow moving bands of rain generated efficient rain producing storms that left rainfall totals at some locations over 20 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$603 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A very slow moving area of low pressure moved west across South Louisiana. Very high moisture content and slow moving bands of rain generated efficient rain producing storms that left rainfall totals at some locations over 20 inches. A couple of severe storms also occurred during the period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 12, 2:16 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 12, 2:16 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
316 AM CDT FRI AUG 12 2016

.DISCUSSION...

.Short Term...Today through Saturday
Main forecast issue will be rainfall and flood potential. Numerous
showers and isolated thunderstorms continued over southeast and
south central Louisiana this morning.  Most of the heavy rainfall
was east of the forecast area...but moderate to heavy rain was
working into lower Acadiana. Precipitable water values are
abnormally high with LCH 00Z sounding reporting 2.6-2.7 inches. Weak
surface low/trough over southern Mississippi combined with disturbances
rotating around upper high will bring periodic bursts of heavy
rain to the area through Saturday.  Highest amounts are still forecasted
over the lower Acadiana region and central Louisiana.  WPC has these
areas under a moderate to high risk for excessive rain. No changes
to Flash Flood Watch at this time.

.Long Term...Saturday night through Thursday
With weak low shifting west into Texas...will continue trend of
previous forecast in slightly lowering rain chances through early
next week. It also appears that the focus for excessive rainfall may
shift north as frontal boundary stalls over the Southern Plains.
However...models runs are continuing to prog precipitable water
values around 2.5 inches. Therefore will maintain daytime rain
chances in the 40-60 percent range through the rest of the forecast
cycle. Max temperatures are forecasted to be slightly below normal
given projected cloud cover and forecasted rain coverage.

&&

.MARINE...
Outside of shower and thunderstorm activity...no significant marine
issues are forecasted.  Gradient has tightened enough to increase SW
winds to near 15 knots offshore. No plans for SCEC at this time
but will need to monitor through the weekend especially as surface
low shifts west. Surface ridge will work back into the SE U.S.
early next week allowing for weak onshore flow to resume.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  89  75  84  73 /  80  80  70  70
LCH  90  78  86  77 /  60  80  70  70
LFT  85  76  84  75 /  80  80  70  40
BPT  92  78  88  77 /  30  50  70  70

&&

.LCH Watches/Warnings/Advisories...
LA...Flash Flood Watch through Saturday evening for LAZ027>033-
     041>045-052>055-073-074.

TX...None.
GM...None.
&&

PUBLIC...04
Hazardous weather outlook, Aug 12, 4:05 AM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
505 AM CDT FRI AUG 12 2016

LAZ027>033-041>045-052>055-073-074-131015-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-
505 AM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA AND
WEST CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH WILL CONTINUE FOR TODAY. LOW PRESSURE OVER
SOUTHERN MISSISSIPPI WILL MOVE EAST TODAY. THIS SYSTEM COMBINED
WITH VERY RICH TROPICAL MOISTURE WILL BRING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT. RAINFALL
THROUGH SATURDAY MORNING WILL AVERAGE 2 TO 4 INCHES ACROSS LOWER
ACADIANA AND CENTRAL LOUISIANA AND 1 TO 3 INCHES OVER THE
REMAINDER OF SOUTHWEST LOUISIANA. CONDITIONS WILL BE FAVORABLE FOR
FLASH FLOODING ESPECIALLY OVER THE LOWER ACADIANA AREA. RESIDENTS
ARE URGED TO MONITOR WEATHER CONDITIONS AND BE ALERT FOR RISING
WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE FLASH FLOOD WATCH WILL CONTINUE THROUGH SATURDAY EVENING. THE
HEAVIEST RAINFALL IS EXPECTED TO SHIFT WESTWARD TO NEAR THE
SABINE RIVER.

FOR NEXT WEEK...DESPITE DECREASING RAIN COVERAGE...DAYTIME RAIN
CHANCES WILL REMAIN ABOVE NORMAL.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TXZ180-201-215-216-259>262-131015-
TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-NORTHERN NEWTON-
SOUTHERN JASPER-SOUTHERN NEWTON-
505 AM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED...ESPECIALLY
LATER TODAY AND WILL CONTINUE THROUGH TONIGHT. NO SEVERE WEATHER
IS EXPECTED....BUT LOCALLY HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
RAINFALL IS EXPECTED TO BECOME MORE WIDESPREAD ON SATURDAY...WITH
RAINFALL AMOUNTS ACROSS EAST TEXAS AVERAGING AROUND ONE HALF OF AN
INCH FRIDAY AND FRIDAY NIGHT...AND 2 TO 3 INCHES SATURDAY AND
SATURDAY NIGHT. LOCALLY HIGHER AMOUNTS ARE POSSIBLE.

THE COVERAGE OF SHOWERS AND THUNDERSTORMS WILL DECREASE SUNDAY AND
INTO THE UPCOMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GMZ430-432-435-450-452-455-470-472-475-131015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
505 AM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
OVER THE GULF WATERS AND ADJACENT LAKES/BAYS THROUGH TONIGHT...ESPECIALLY
OVER THE WATERS EAST OF CAMERON. NO WIDESPREAD SEVERE
THUNDERSTORMS ARE EXPECTED...HOWEVER ISOLATED STRONG TO SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT
LIGHTNING...WATERSPOUTS...AND HEAVY RAINFALL REDUCING VISIBILITY
TO LESS THAN ONE NAUTICAL MILE ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PERIODS OF NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY
OVER THE GULF WATERS AND ADJACENT LAKES AND BAYS. NO WIDESPREAD
SEVERE THUNDERSTORMS ARE EXPECTED...HOWEVER ISOLATED STRONG TO
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT
LIGHTNING...WATERSPOUTS...AND HEAVY RAINFALL REDUCING VISIBILITY
TO LESS THAN ONE NAUTICAL MILE ARE POSSIBLE.

THE COVERAGE OF SHOWERS AND THUNDERSTORMS WILL DECREASE SUNDAY AND
INTO THE UPCOMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Ft Polk radar (KPOE), 106 km away, was scanning. The volume nearest the first event began at 11:21 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lafayette

When
August 12, 5:23 AM CST to August 14, 6:00 AM CST
Where
Lafayette County, 68.36 mi N of Carencro to 43.69 mi SE of Billeaud
Cause
Heavy Rain
Property damage
$400 million
Reported by
Public
Coordinates
31.297, -91.872

Street flooding along Ambassador Caffery and a few other poorly drained streets were first reported during the early morning of the 12th. High rainfall rates continued through the day with many streets being flooded and some structures by mid morning. Widespread flooding of vehicles, structures, and high water rescues began during the late morning across Lafayette Parish. The Vermilion River reached major flood stage by sunrise on the 13th and remained above major flood stage for 5 and a half days. Rainfall totals surpassed 20 inches in the southern section of the parish over the 12th and 13th. An estimated 9,376 structures flooded during the event.

Flash Flood, Iberia

When
August 12, 6:08 AM CST to August 14, 6:00 AM CST
Where
Iberia County, 80.81 mi N of Gondron to 62.65 mi ESE of Jeanerette Arpt
Cause
Heavy Rain
Property damage
$40 million
Reported by
Public
Coordinates
31.266, -91.840

Numerous secondary roads were reported around New Iberia during the morning of the 12th. A vehicle was also swept into a ditch during the morning and numerous evacuations were ongoing by the evening. Rainfall continued through the rest of the 12th and the 13th. Over 20 inches of rain fell over a large portion of the parish. An estimated 3,756 structures flooded during the event.

Flash Flood, St. Martin

When
August 12, 8:00 AM CST to August 14, 6:00 AM CST
Where
St. Martin County, 63 mi N of Bushville to 57.58 mi SE of Bankers
Cause
Heavy Rain
Property damage
$30 million
Reported by
Emergency Manager
Coordinates
31.292, -91.874

Numerous streets and structures flooded during the heavy rainfall. An estimated 2481 structures flooded.

Thunderstorm Wind, Rapides

When
August 12, 4:49 PM CST
Where
Rapides County, 1.22 mi ENE of Alexandria
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.305, -92.450

A tree was reported down in Alexandria from a passing severe storm.

Thunderstorm Wind, Vernon

When
August 12, 5:10 PM CST
Where
Vernon County, 0.91 mi SE of Lacamp
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.160, -92.920

The sheriff's department reported a tree down across the road near Lecamp.

Flash Flood, Acadia

When
August 12, 8:08 PM CST
Where
Acadia County, 63.53 mi NNE of Church Pt to 18.34 mi ESE of Mire
Cause
Heavy Rain
Property damage
$45 million
Reported by
Emergency Manager
Coordinates
31.261, -91.844

The Acadia Parish Emergency Manager first reported flooding along a few streets in Eunice during the evening of the 12th. Periods of heavy rain continued for another day with 6 to 10 inches of rainfall reported across much of the parish. An estimated 3,936 structures flooded during the event from either flash flooding or river flooding.

Flash Flood, St. Landry

When
August 12, 8:08 PM CST to August 14, 6:00 AM CST
Where
St. Landry County, 30.09 mi N of Gordon to 11.52 mi SE of Arnaudville
Cause
Heavy Rain
Property damage
$30 million
Reported by
Emergency Manager
Coordinates
31.263, -91.850

During the evening of the 12th flooding of some roadways started to occur in Saint Landry Parish. The heavy rainfall continued eventually flooding Highway 190 which remained closed for multiple days due to standing water. Water continued to rise into the 13th eventually flooding an estimated 2,878 structures.

Flash Flood, Avoyelles

When
August 13, 4:48 AM CST to August 14, 6:00 AM CST
Where
Avoyelles County, 13.72 mi NNE of Bordelonville to 46.16 mi SSE of Woodside
Cause
Heavy Rain
Property damage
$4.0 million
Reported by
Public
Coordinates
31.294, -91.870

Streets began to flood during the morning of the 13th and then structures a couple of hours later as heavy rain kept falling. An estimated 363 structures were flooded during the event.

Flash Flood, Jefferson Davis

When
August 13, 5:23 AM CST to August 14, 1:00 AM CST
Where
Jefferson Davis County, 3.67 mi NNE of Edna to 23.35 mi NE of Elton
Cause
Heavy Rain
Property damage
$15 million
Reported by
Broadcast Media
Coordinates
30.480, -92.848

Local media and law enforcement reported numerous streets were flooded an impassable during the late morning of the 13th. Around Jennings the exit ramps from Interstate 10 were flooded and some sections the interstate itself had water over it. Interstate 10 was closed at Highway 165. An estimated 1060 structures were flooded during the event.

Flash Flood, Evangeline

When
August 13, 8:09 AM CST to August 14, 1:00 AM CST
Where
Evangeline County, 35.36 mi NE of Lonepine to 14.74 mi SE of Washington
Cause
Heavy Rain
Property damage
$15 million
Reported by
Law Enforcement
Coordinates
31.292, -91.869

Local law enforcement reported 20 people were being evacuated from flooded homes around Ville Platte. Additional homes were flooded in Mamou. And estimated 1043 structures were flooded during the event.

Flash Flood, Vermilion

When
August 13, 12:38 PM CST to August 14, 6:00 AM CST
Where
Vermilion County, 8.08 mi SSE of Delcambre to 56.48 mi W of Cheniereau Tigre
Cause
Heavy Rain
Property damage
$20 million
Reported by
Emergency Manager
Coordinates
29.853, -91.925

Many flooded roadways were reported flooded during the heavy rain event. An estimated 1500 homes were also flooded from heavy rainfall.

Flash Flood, Rapides

When
August 13, 7:00 PM CST to August 14, 2:00 PM CST
Where
Rapides County, 18.17 mi W of Sieper to 14.11 mi S of Flatwoods
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
Public
Coordinates
31.205, -93.127

Flooding was reported along roadways near Clifton. Some roadways became impassable during early morning hours near the Calcasieu River. A vehicle was swept away after attempting to drive through high water near Big Creek. A female and child was swept down stream. The small child was found clinging to a tree in good condition, however the driver was found nearby already drowned.

Flash Flood, Calcasieu

When
August 13, 9:28 PM CST to August 14, 1:00 AM CST
Where
Calcasieu County, 3.34 mi NE of Nibletts Bluff to 1.12 mi W of Hecker
Cause
Heavy Rain
Property damage
$500,000
Reported by
Public
Coordinates
30.233, -93.639

Numerous roads were reported flooded during the heavy rain with some sturctures taking on water as well. An estimated 22 structures flooded during the event.

Flash Flood, St. Mary

When
August 14, 6:59 AM CST to 8:00 AM CST
Where
St. Mary County, 97.33 mi N of Albania to 79.58 mi SSE of Ramos
Cause
Heavy Rain
Property damage
$2.5 million
Reported by
Broadcast Media
Coordinates
31.294, -91.866

Portions of western Saint Mary Parish flooded during the event. Some roadways became flooded and an estimated 103 homes flooded.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Rapides2016-08-1357FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656557, 656558, 656569, 656567, 656568, 656559, 656560, 656561, 656562, 656563, 656564, 656570, 656565, 656566.